Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 69, NWS Albany, NY

August 7, 2001Hamilton County, Herkimer County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 7, 2001, 9:14 PM EDT for Hamilton County, Herkimer County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2001, 9:14 PM EDT (01:14 UTC)
Expired
Aug 7, 2001, 10:15 PM EDT
In force
61 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Hamilton County, NY, Herkimer County, NY

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2001-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3409 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2001-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3409 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.9
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

964 
WUUS51 KALY 080115
SVRALY
NYC041-043-080215-

BULLETIN - EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
914 PM EDT TUE AUG 7 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HERKIMER COUNTY IN CENTRAL NEW YORK
  NORTHWESTERN HAMILTON COUNTY IN EASTERN NEW YORK

* UNTIL 1015 PM EDT

* AT 909 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF BRANDRETH...OR ABOUT 24
  MILES NORTH OF OLD FORGE...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRANDRETH AND SABATTIS AT 925 PM EDT
  LAKE LILA AT 930 PM EDT
  LITTLE TUPPER LAKE AT 935 PM EDT
  RUSSIAN LAKE AT 940 PM EDT
  EAGLE BAY AT 945 PM EDT
  INLET AT 950 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4416 7491 4403 7508 4364 7474 4402 7442

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 8:53 PM EDT, 21 minutes earlier.

Area forecast discussion, Aug 7, 8:53 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
952 PM EDT TUE AUG 7 2001

.DISC...SENDING A QUICK UPDATE AT 9 PM TO REMV THRU THIS EVE PTN OF
THE FCST...AND RMVE MTN OF WATCH WHICH EXPIRES AT 9 PM.  TRWS STILL
ROAMING ARND THE N CNTRY AND XPCTD TO FOR THE NEXT FEW HRS.
THEREFORE HAVE CHGD WRDG IN THE NRN ZONES TO ACCT FOR THIS UNTIL A
BIT AFTR MIDNIGHT.  OTHR THAN THAT NO MAJOR TWEAKS TO THE PACKG.

.ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.

CERNIGLIA

In the hours before

Special weather statement, Aug 7, 3:47 PM EDT, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
347 PM EDT TUE AUG 7 2001

NYZ032-033-072015-
HAMILTON NY-HERKIMER NY-
347 PM EDT TUE AUG 7 2001

...A STRONG THUNDERSTORM IN HERKIMER AND HAMILTON COUNTIES...

AT 347 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES SOUTH OF STAR LAKE...OR 27 MILES NORTH OF OLD FORGE...MOVING
SOUTHEAST AT 20 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 35
MPH...POSSIBLE HAIL...AND A BRIEF PERIOD OF HEAVY RAIN...WILL BE
NEAR...

BRANDRETH AND LAKE LILA AT 415 PM EDT...
Special weather statement, Aug 7, 4:49 PM EDT, 4 hours 25 minutes before
NYZ064-072115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
449 PM EDT TUE AUG 7 2001

...A STRONG THUNDERSTORM IN ULSTER COUNTY...

AT 449 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES SOUTH OF PLATTEKILL...OR 6 MILES EAST OF WALDEN...MOVING
SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND A BRIEF PERIOD OF HEAVY RAIN...WILL
BE NEAR...MARLBORO AT 500 PM EDT...
Special weather statement, Aug 7, 7:34 PM EDT, 1 hour 40 minutes before
NYZ033-080000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
734 PM EDT TUE AUG 7 2001

...A STRONG THUNDERSTORM IN HAMILTON COUNTY...

AT 734 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 6
MILES SOUTH OF TUPPER LAKE...OR 22 MILES SOUTHWEST OF SARANAC LAKE...
MOVING SOUTHEAST AT 30 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE SMALL HAIL...FREQUENT LIGHTNING...AND A BRIEF PERIOD
OF HEAVY RAIN...WILL BE NEAR...LONG LAKE AT 755 PM EDT...CATLIN LAKE
AT 800 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR EASTERN NEW YORK AND SOUTHERN VERMONT.
Local storm report, Aug 7, 8:14 PM EDT, 1 hour before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
0813PM     TUE AUG 07 2001
1 0000001 000
FMON WLSR QHQT QTRF APTS WAPT FHQT
04059    FILE 28   SP MONROE NY1350200                       AUG 07-01
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: ORANGE

LOCATION (INCLUDING TOWN AND NEAREST ROAD): 60 GOSHEN RD BLOOMING GROVE, NY

DATE AND TIME CONDITION STARTED: 08/07/01 6:15PM
EXTENT OF DAMAGE OR AREAS IN DANGER: LIGHTNING STRUCK GROUND OUTSIDE PRIVATE
RESIDENCE.

CHECK ONE:
HAIL SIZE REPORTED
( ) - NO HAIL REPORTED    ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: 0        NUMBER INJURED: 0

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD  (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            ( ) - TREES
( ) - POWER/TELCO POLES   ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - CROPS
NUMBER KILLED: 0        NUMBER INJURED: 1

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS
( ) - SMALL TREES/SHRUBS  ( ) - LARGE TREES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - POWER/TELCO POLES
( ) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS:     MPH OR    KNOTS
NUMBER KILLED: 0        NUMBER INJURED: 0

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
( ) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS: A 19 YEAR OLD MALE OPERATING A PERSONAL COMPUTER WAS KNOCKED TO THE
FLOOR WHEN LIGHTNING STRUCK THE GROUND OUTSIDE THE WINDOW OF HIS RESIDENCE.
SUBJ. TREATED AT ARDEN HILL HOSPITAL GOSHEN, NY AND RELEASED.
AUTH PHONE : 845 782-8311

AUTH Z/SGT ROBERT A WILLIS

OPER - DELATORRE,JOAN M               2013
Special weather statement, Aug 7, 9:05 PM EDT, 9 minutes before
NYZ032-033-038-039-041>043-050-VTZ013-014-080200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
905 PM EDT TUE AUG 7 2001

THE SEVERE THUNDERSTORM WATCH FOR PARTS OF NORTHERN NEW YORK AND
VERMONT EXPIRED AT 9 PM.  HOWEVER...SCATTERED STRONG THUNDERSTORMS
WILL MOVE INTO NORTHERN PORTIONS OF HERKIMER AND HAMILTON COUNTIES
BETWEEN 915 PM AND 10 PM.

STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL
WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES.

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.